Virginia, 2022Flooding and Heavy Rain in Virginia, May 23 to 24, 2022
May 23 to 24, 2022 · NWS RNK · 5 events in 2 counties and zones
Tropical moisture was forced northward from the Gulf of Mexico on May 23rd, overrunning a cold front draped across central North Carolina. High pressure extended southward across the Mid-Atlantic, wedged against the eastern face of the Appalachian chain, resulting in upslope east to southeasterly windflow from the Piedmont into the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical moisture was forced northward from the Gulf of Mexico on May 23rd, overrunning a cold front draped across central North Carolina. High pressure extended southward across the Mid-Atlantic, wedged against the eastern face of the Appalachian chain, resulting in upslope east to southeasterly windflow from the Piedmont into the mountains. Atmospheric moisture was abundant, given strong southerly flow around low pressure near the Gulf coast transporting moist air rapidly northward, resulting in precipitable water values ranging from 1.3 to 1.5 inches across the mountains of western Virginia, roughly 2 standard deviations above normal for the month of May. Rainfall totals across the Upper Bluestone River and Wolf Creek basins varied from 2.5 to 3.5 inches over an 18 hour period. However, the stabilizing effect of the high pressure limited instability, preventing convective development. As such, rainfall was prolonged, however rainfall rates seldom exceeded 0.5 inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 5:49 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, May 23, 5:49 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
649 AM EDT Mon May 23 2022
.SYNOPSIS...
A stalled front to our south will be the focus for rain today
into Tuesday. Another low pressure system arrives by Thursday
with more showers and storms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM EDT Monday...
Flooding May Become A Concern This Afternoon-Evening Over the NC
Mountains...
Front has moved just south of the forecast area this morning. Low
pressure at the surface near the Florida Panhandle/Alabama coast
this morning is going to track northeast along the front this
afternoon reaching central NC by late evening. Flow turning
southeast to south in the low levels will bring moisture overrunning
the front later this morning with rain overspreading the entire
area through the day.
Forecast challenge will be how much rain falls/thunder chances of
impact of cool side of front on temperatures.
In essence, wedge front will allow for a focus of decent lift but
deeper convection per latest model solutions should stay mainly to
our south today through tonight, though some elevated instability
may allow for some storms being embedded in the rain. This is mainly
more likely near the wedge front across the far SW VA into NC
mountains/foothills. The area from Carroll County VA southwest to
the NC mountains had more rainfall yesterday. Given this, confidence
is increasing on at least localized threats of flooding/flash
flooding potential this afternoon/this evening, but at the same
time, we've been fairly dry, so will see how radar/rainfall evolves
today for any watch potential.
Blend of high-res models and national center forecast shows 2+
inches of rain through 12z Tuesday along the NC mtns/Blue Ridge with
most seeing 1"+, with lowest amounts north of I-64 between 1/2 to 1
inch.
Aside from the rain, cool but damp easterly flow with wedge will
likely keep temperatures down in the 60s for most today, even though
we are starting in the 60s this morning. Will have highs about 5
degrees warmer than lows.
Tonight, the front remains locked from the lower TN Valley east
across the Carolinas. Wave moves east toward pre-dawn Tuesday so
should start to see a downward trend from west to east in the
heavier/widespread showers, but think the piedmont stays rainy into
Tuesday morning before 8am.
Lows should be a little cooler with north side of front tonight with
mid 50s to around 60 for most, but still damp.
Forecast confidence is high on rain chances and sky cover, but
average on temperatures today and thunder chances.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 415 AM EDT Monday...
Wedge sets up, rainy for most of the week...
By Tuesday, high pressure will be situated over New England/southern
Canada such that it wedges drier and cooler air on the east side of
the Appalachians. This will interact with warm moist air being
brought by southeasterly flow on the west side of a surface high and
upper ridge off the southeastern CONUS coast and introduce a good
amount of isentropic lift. This CAD setup will last all of Tuesday
and most of Wednesday before an approaching front and deep trough
usher the northern high pressure out to sea sometime Thursday.
Rain chances will remain in the forecast almost the entirety of this
forecast period, with rain letting up slightly in the overnight
periods. Highest rain totals in the mid-week will be in northwest NC
where the greatest amount of moist air will reside, as well as some
small contribution from orographics compounds the isentropic
lifting. Expecting about 1-1.5 inches total in that region, with
around 0.25-0.5" towards central VA/I-64 corridor.
With fropa on Thursday, expecting more thunderstorms than Tues/Wed,
as dynamics associated with the front encourage a convective mode.
Some of these storms could be strong, so this will be a time period
under more scrutiny once we are near enough that high-res guidance
is available.
Temperatures will be solidly below normal for this time of year
during the wedge Tues/Wed, especially east of the Blue Ridge. Highs
in the 60s and low 70s for the entire CWA are forecast. Thursday
will see daytime highs warm up back towards normal, as the wedge is
broken and southeast/southerly flow will help warm things. Highs in
the 70s/low 80s Thursday afternoon.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 415 AM EDT Monday...
Ridging returns, dry and warm weekend...
Behind the front on Thursday/Friday, ridging will build in and
heights will rise for much of the weekend. This will suppress cloud
formation and rain chances through Monday, which will be a change of
pace from the rainy week just prior. The solid and persistent
ridging will help temperatures rise again, getting a few degrees
above normal by Monday afternoon.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 640 AM EDT Monday...
Area of lower ceilings with rain will move across the area from
southwest to northeast through the day, with sub-VFR cigs/vsbys
from moderate to heavy showers impacting most by this afternoon.
Ceilings/vsbys will fluctuate but overall flavor will be poor
flying conditions with low MVFR to LIFR at times.
Rain will start to taper off in the mountains west of BCB/ROA
late tonight but cigs/vsbys will stay low.
Winds overall will run northeast to east at 5-10kts. Some gusts
to 20kts possible at LYH/DAN but for short windows.
Thunder chances are limited so no mention in the tafs.
Forecast confidence is average on ceilings/vsbys this morning,
and above average on sub-VFR weather for most of the 12-06z taf
period.
Extended Aviation Discussion...
Stalled front to our south will maintain cloud cover across the
region through at least Thursday with daily chances for showers.
This will result in prolonged sub-VFR conditions.
On Friday the Mid Atlantic region and Carolinas will be back in
the warm sector with a lower probability of precipitation and a
much better chance of VFR flight conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/PM/WPHazardous weather outlook, May 23, 3:22 AM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
422 AM EDT Mon May 23 2022
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-240830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
422 AM EDT Mon May 23 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Rain may be heavy at times this afternoon into tonight. Flooding of
poor drainage and low lying areas will be possible. Minor flooding
of creeks and streams will also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Tazewell
- When
- May 23, 7:00 AM EST to May 24, 7:00 AM EST
- Where
- Tazewell County, 0.94 mi ESE of Burkes Garden
- Reported by
- COOP Observer
- Coordinates
- 37.093, -81.336
The Cooperative Weather Observer at Burkes Garden, VA (BURV2) recorded at 24-hour rainfall total of 3.58 inches, which is the highest 1-day total ever for this station during the month of May, and the 6th-highest 1-day total all-time. This 24-hour rainfall total is between a 5- and a 10-year event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this rainfall flows into the headwaters of Wolf Creek.
Heavy Rain, Giles
- When
- May 23, 7:00 AM EST to May 24, 7:00 AM EST
- Where
- Giles County, 1.28 mi E of Penvir
- Reported by
- Mesonet
- Coordinates
- 37.297, -80.877
An automated weather station (Weather Underground: KVANARRO14) observed a 24-hour rainfall total, ending 8 AM EDT, of 3.99 inches. Rainfall rates remained mostly below 0.5 per hour but, at times, were as high as 1 per hour. This amount is between a 10- and 25-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration. Runoff from this rainfall eventually flows into the Wolf Creek.
Heavy Rain, Tazewell
- When
- May 23, 7:00 AM EST to May 24, 7:00 AM EST
- Where
- Tazewell County, 0.39 mi SE of Hockman
- Reported by
- Mesonet
- Coordinates
- 37.246, -81.315
An automated weather station (Weather Underground: KVABLUEF10) observed a 24-hour rainfall total, ending 8 AM EDT, of 3.40 inches. Rainfall rates remained mostly below 0.5 per hour, though at times increased to nearly 1 per hour. This amount is around a 10-year rainfall event per NOAA Atlas 14 point frequency estimates for this duration.
Flood, Tazewell
- When
- May 24, 3:20 AM EST to 6:50 AM EST
- Where
- Tazewell County, 0.76 mi ENE of Falls Mills to 0.84 mi ENE of Falls Mills
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.272, -81.307
The stream gauge located along Wolf Creek at Narrows (BRVV2, USGS:03177710) crested at 7.41 feet, less than a foot above the flood stage of 7.0 feet. Minor lowland flooding was observed, with no damage reported.
Flood, Giles
- When
- May 24, 7:45 AM EST to 12:05 PM EST
- Where
- Giles County, 0.56 mi S of Narrows to 1.06 mi SSW of Narrows
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.322, -80.822
The stream gauge located along Wolf Creek at Narrows (WOLV2, USGS:03175500) crested at 10.07 feet, less than a foot above the flood stage of 10.0 feet. The creek flowed out of its banks in spots, covering portions of Old Wolf Creek Road a few inches deep, with a couple homes about one half mile downstream of the gauge becoming surrounded by water. No damage was reported after the water receded. This event resulted in an updated Flood-Impact statement for this gauge in NWS AHPS website.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Wisconsin, May 23, 20221 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 2022$5,000 · EF2 · 28 events
- Flash Flooding and Hail in Texas, May 23 to 24, 20222 injured · $470,000 · 1.75 in hail · 10 events
- Tornado and Flash Flooding in North Carolina, May 23 to 24, 2022$223,000 · EF0 · 29 events
- Tornadoes and Damaging Winds in South Carolina, May 23, 2022$40,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in North Carolina, May 23, 2022$30,000 · EF1 · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2022$50 · 1 in hail · 15 events
- Damaging Winds in South Carolina, May 23, 202250 kt wind · 13 events
- Flash Flood and Debris Flow in Puerto Rico, May 23 to 26, 2022$10,000 · 0.25 in hail · 10 events
- Hail in New Mexico, May 23, 20221.75 in hail · 10 events
- Hail and Damaging Winds in Georgia, May 23, 202255 kt wind · 9 events
- Flash Flooding and Damaging Winds in Florida, May 23 to 26, 2022$4,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019962, 1019963, 1019967, 1019966, 1019953.